Tests being carried out on a heroin user for anthrax poisoning are so far proving negative, health officials said yesterday.
It had been feared the unidentified male in Cumbria had the disease after injecting from a contaminated batch of the class-A drug.
There have been two confirmed deaths of drug users in Scotland with anthrax, and tests are ongoing on a third who officials believe died after taking contaminated heroin.
The unidentified injecting heroin user in England was admitted to Carlisle's Cumberland Infirmary on Christmas Day.
Blood tests have been conducted on the man who was suffering skin lesions, a typical symptom of anthrax poisoning.
But initial laboratory tests conducted over the weekend have not shown the presence of anthrax in the Carlisle patient.
Dr John Ashton, director of Public Health at NHS Cumbria, said: "This is encouraging news but injecting drug users in Cumbria should not let their guard down.
"Anyone who injects drugs and experiences any unusual symptoms such as swelling or pain at the injection site should seek medical help immediately as anthrax can be lethal."